Friday, October 30, 2009

Effects of Albuterol in Toddlers

Last winter, my son (then nine months) developed bronchiolitis, a lung infection common in children, brought on by a virus. See https://health.google.com/health/ref/Bronchiolitis

He underwent several courses of treatment. Initially an antibiotic (due to the virus which no doubt brought on the bronchiolitis), rounds of Ventolin HFA (aka Albuterol Sulfate HFA), and finally Xopenex (both inhaled drugs). The infection lasted several months and was a very difficult time for us. Because our son was colicky anyway, at the time, we may not have realized he was exhibiting side effects of the drugs.

For the past few weeks, our son has been undergoing treatment for persistent sinusitis and possibly restricted airway disease (time will reveal whether or not this is what he has). He gets terribly congested, occassionally wheezes, has a runny nose and a heavy cough. Because of the change in weather, which meant his symptoms could simply be allergies, and the fact that he is also teething, his pediatrician was reluctant to prescribe anything other than Benadryl. His cough is recurring however, so she suggested we resume breathing treatments nightly and start him on Singulair.

We had lots of Ventolin and Xopenex left over from the previous year, and started him in Ventolin first. Immediately, our son's behavior changed. At any time, he would become hyper-active and extremely destructive. Nothing would calm him down. He would get in a rage which normally lasted at least a half hour. This went on for several days, and finally, we decided to stop the nightly breathing treatments. As suddenly as they began, the fits stopped.

We spoke with our pediatrician about this and learnt that Albuterol can have this effect in children. (http://www.drugs.com/sfx/albuterol-side-effects.html) She then recommended we try Xopenex. Several days later, no complaints. His coughing, wheezing and congestion seems better, and his disposition remains unchanged. Now, my husband and I wonder if my son's colic last winter was actually him reacting to the Ventolin we were administering.

It's a scary thing giving such small children serious drugs without being able to fully understand how their tiny bodies are reacting to them. Don't ignore the information sheets from the pharmacy. Pay attention to the potential side effects and watch your kids closely. And if something doesn't seem right, contact your doctor right away. Better an annoyed pediatrician than an ill baby.

No comments: